Alert archive / Missouri / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS St. Louis, MO
NWS St. Louis, MO issued this dense fog advisory at Jan 3, 2021, 1:55 PM CST for 29 counties in Missouri; 13 counties in Illinois. It took effect at Jan 3, 2021, 6:00 PM CST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2021, 1:55 PM CST (19:55 UTC)
- In effect from
- Jan 3, 2021, 6:00 PM CST
- Expired
- Jan 4, 2021, 8:05 PM CST
- In force
- 26 hr
- Issued by
- NWS St. Louis, MO
All 42 counties
Adams County, IL, Brown County, IL, Calhoun County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 29 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203 WWUS73 KLSX 031955 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 155 PM CST Sun Jan 3 2021 ILZ058>060-065-095>099-MOZ018-019-026-027-034>036-041-042-047>052- 059-060-062-072-073-084-099-041800- /O.NEW.KLSX.FG.Y.0002.210104T0000Z-210104T1800Z/ Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO- Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-Greene IL- Iron MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-Macoupin IL- Marion MO-Moniteau MO-Monroe MO-Montgomery IL-Montgomery MO- Osage MO-Pike IL-Pike MO-Ralls MO-Reynolds MO-Shelby MO-Warren MO- Washington MO- Including the cities of Bowling Green, Columbia, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Sullivan, Union, Vandalia, and Washington 155 PM CST Sun Jan 3 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST MONDAY... * WHAT...Visibility of one-quarter mile or less in dense fog. * WHERE...Portions of central, east central, northeast and southeast Missouri and south central, southwest and west central Illinois. * WHEN...From 6 PM this evening to noon CST Monday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MRB
6 follow-up statements
849 WWUS73 KLSX 040742 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 142 AM CST Mon Jan 4 2021 ILZ100-MOZ061-063>065-041800- /O.EXA.KLSX.FG.Y.0002.000000T0000Z-210104T1800Z/ Jefferson MO-Madison IL-Saint Charles MO-Saint Louis City MO- Saint Louis MO- Including the cities of Alton, Edwardsville, Saint Charles, and Saint Louis 142 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility 1/4 mile in dense fog. * WHERE...In Missouri, Saint Charles MO, Saint Louis MO, Saint Louis City MO and Jefferson MO Counties. In Illinois, Madison IL County. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ ILZ058>060-065-095>099-MOZ018-019-026-027-034>036-041-042-047>052- 059-060-062-072-073-084-099-041800- /O.CON.KLSX.FG.Y.0002.000000T0000Z-210104T1800Z/ Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO- Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-Greene IL- Iron MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-Macoupin IL- Marion MO-Moniteau MO-Monroe MO-Montgomery IL-Montgomery MO- Osage MO-Pike IL-Pike MO-Ralls MO-Reynolds MO-Shelby MO-Warren MO- Washington MO- Including the cities of Bowling Green, Columbia, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Sullivan, Union, Vandalia, and Washington 142 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility 1/4 mile in dense fog. * WHERE...Portions of central, east central, northeast and southeast Missouri and south central, southwest and west central Illinois. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Carney
757 WWUS73 KLSX 041015 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 415 AM CST Mon Jan 4 2021 ILZ058>060-065-095>100-MOZ018-019-026-027-034>036-041-042-047>052- 059>065-072-073-084-099-041800- /O.CON.KLSX.FG.Y.0002.000000T0000Z-210104T1800Z/ Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO- Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-Greene IL- Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Marion MO-Moniteau MO-Monroe MO- Montgomery IL-Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO- Reynolds MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO- Shelby MO-Warren MO-Washington MO- Including the cities of Alton, Bowling Green, Columbia, Edwardsville, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, Sullivan, Union, Vandalia, and Washington 415 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility 1/4 mile in dense fog. * WHERE...Portions of central, east central, northeast and southeast Missouri and south central, southwest and west central Illinois. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Carney
299 WWUS73 KLSX 041131 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 531 AM CST Mon Jan 4 2021 ILZ065-041245- /O.CAN.KLSX.FG.Y.0002.000000T0000Z-210104T1800Z/ Fayette IL- Including the city of Vandalia 531 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IS CANCELLED... Dense fog has not developed over Fayette county this morning. Therefore the dense fog advisory is cancelled.. $$ ILZ079-101-102-MOZ074-075-085-041800- /O.EXA.KLSX.FG.Y.0002.000000T0000Z-210104T1800Z/ Madison MO-Monroe IL-Randolph IL-Saint Clair-Saint Francois MO- Sainte Genevieve MO- Including the cities of Belleville, Cahokia, Chester, Farmington, and Sparta 531 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility 1/4 mile in dense fog. * WHERE...In Missouri, Saint Francois MO, Sainte Genevieve MO and Madison MO Counties. In Illinois, Randolph IL, Saint Clair and Monroe IL Counties. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ ILZ058>060-095>100-MOZ018-019-026-027-034>036-041-042-047>052- 059>065-072-073-084-099-041800- /O.CON.KLSX.FG.Y.0002.000000T0000Z-210104T1800Z/ Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO- Cole MO-Crawford MO-Franklin MO-Gasconade MO-Greene IL-Iron MO- Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-Macoupin IL- Madison IL-Marion MO-Moniteau MO-Monroe MO-Montgomery IL- Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Reynolds MO- Saint Charles MO-Saint Louis City MO-Saint Louis MO-Shelby MO- Warren MO-Washington MO- Including the cities of Alton, Bowling Green, Columbia, Edwardsville, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, Sullivan, Union, and Washington 531 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility 1/4 mile in dense fog. * WHERE...Portions of central, east central, northeast and southeast Missouri and south central, southwest and west central Illinois. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Carney
405 WWUS73 KLSX 041708 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 1108 AM CST Mon Jan 4 2021 ILZ058>060-079-095>102-MOZ018-019-026-027-034>036-041-042-047>052- 059>065-072>075-084-085-099-042100- /O.EXT.KLSX.FG.Y.0002.000000T0000Z-210104T2100Z/ Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO- Cole MO-Crawford MO-Franklin MO-Gasconade MO-Greene IL-Iron MO- Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-Macoupin IL- Madison IL-Madison MO-Marion MO-Moniteau MO-Monroe IL-Monroe MO- Montgomery IL-Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO- Randolph IL-Reynolds MO-Saint Charles MO-Saint Clair- Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington MO- Including the cities of Alton, Belleville, Bowling Green, Cahokia, Chester, Columbia, Edwardsville, Farmington, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, Sparta, Sullivan, Union, and Washington 1108 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Visibility 1/4 mile in dense fog is remaining in place longer than expected, therefore the advisory has been extended. * WHERE...In Missouri, Saint Francois MO, Sainte Genevieve MO and Madison MO Counties. In Illinois, Randolph IL, Saint Clair and Monroe IL Counties. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MRB
389 WWUS73 KLSX 042005 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 205 PM CST Mon Jan 4 2021 ILZ079-098>102-MOZ018-019-026-027-034>036-041-042-047>052-059>065- 072>075-084-085-099-042115- /O.CAN.KLSX.FG.Y.0002.000000T0000Z-210104T2100Z/ Audrain MO-Boone MO-Calhoun IL-Callaway MO-Cole MO-Crawford MO- Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Jersey IL-Knox MO- Lewis MO-Lincoln MO-Madison IL-Madison MO-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO- Randolph IL-Reynolds MO-Saint Charles MO-Saint Clair- Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington MO- Including the cities of Alton, Belleville, Bowling Green, Cahokia, Chester, Columbia, Edwardsville, Farmington, Fulton, Hannibal, Jefferson City, Mexico, Saint Charles, Saint Louis, Sparta, Sullivan, Union, and Washington 205 PM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IS CANCELLED... Dense fog is eroding across eastern Missouri, therefore the Dense Fog Advisory is cancelled for these areas. $$ ILZ058>060-095>097-050600- /O.EXT.KLSX.FG.Y.0002.000000T0000Z-210105T0600Z/ Adams IL-Brown IL-Greene IL-Macoupin IL-Montgomery IL-Pike IL- Including the cities of Litchfield, Mount Sterling, Pittsfield, and Quincy 205 PM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Visibilities may improve above 1/4 mile this afternoon, but another round of dense fog is expected west of the Mississippi River this evening. The Dense Fog Advisory has been extended for these areas until midnight tonight. * WHERE...In Missouri, Saint Francois MO, Sainte Genevieve MO and Madison MO Counties. In Illinois, Randolph IL, Saint Clair and Monroe IL Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MRB
349 WWUS73 KLSX 050205 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 805 PM CST Mon Jan 4 2021 ILZ058>060-095>097-050315- /O.CAN.KLSX.FG.Y.0002.000000T0000Z-210105T0600Z/ Adams IL-Brown IL-Greene IL-Macoupin IL-Montgomery IL-Pike IL- Including the cities of Litchfield, Mount Sterling, Pittsfield, and Quincy 805 PM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IS CANCELLED... While patchy fog remains, there is no longer any dense fog across the area. Dense fog may redevelop tonight, but we're not certain how widespread it will be. $$ BSH
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this dense fog advisory went out at Jan 3, 11:22 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 3, 11:22 AM CST, 2 hours 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1122 AM CST Sun Jan 3 2021
.SHORT TERM... (Through Late Tonight)
Issued at 329 AM CST Sun Jan 3 2021
Yesterday's storm system is pulling away into the Ohio Valley this
morning leaving lots of low stratus in its wake. Mixed in with the
stratus is fog, some of it dense, but most of the truly dense fog is
still confined to west central and southwest Missouri. However, the
fog/stratus bank over western Missouri continues to spread east into
our area, so will let the Dense Fog Advisory ride for at least a few
more hours. If the visibility fails to fall into the 1/4-1/2 mile
range we may cancel the advisory early.
Low clouds will suppress temperatures somewhat today, though it will
be warmer than Saturday since we won't have any precipitation to
deal with today. Guidance is showing some weak low level warm
advection over the Mid Mississippi Valley today in the wake of the
storm. I think a modest warm up of around 10 degrees from this
morning's lows is achievable despite the low clouds which will
likely persist for most of if not all day. Some breaks in the
overcast look possible this afternoon over the eastern Ozarks which
could held those areas warm in to the mid 40s.
Fog and stratus is concern again tonight. Forecast soundings show a
1000-1500ft layer of moist air trapped beneath a strong subsidence
inversion, although BUFKIT's fog algorithms are leaning more toward
stratus than fog. Regardless, there will be plenty of moisture
trapped in the boundary layer so have kept the mention of fog in the
forecast for tonight.
Carney
.LONG TERM... (Monday through Saturday)
Issued at 329 AM CST Sun Jan 3 2021
The big question for next week's forecast continues to be whether
we'll see any precipitation from the mid-week storm. High pressure
builds from the Great Plains into the Mississippi Valley on Monday
and Tuesday. This will be a Pacific airmass with an upper level
ridge building overhead rather than a Canadian airmass with a deep
trough, so temperatures should stay on the mild side with with highs
and lows running about 5-10 degrees above normal.
There continues to be disagreement in the deterministic guidance on
the track of the Wednesday-Thursday storm. The timing overall
pattern in the ECMWF and GFS is nearly identical, but the ECMWF
shows the center of the system moving from east central Kansas at
18Z Wednesday, into eastern Oklahoma by 12Z Thursday through central
Arkansas by 00Z Friday and into Alabama by 12Z Friday. The initial
position and timing in the GFS is very similar, but it takes the low
straight through Missouri, and then down into Tennessee by 12Z
Friday. The biggest impact of these differing storm tracks is that
the ECMWF keeps our forecast area largely free of precipitation as
the storm passes, and the GFS prints out between 1/2 and 1 inch of
liquid, including the potential for a little snow behind the storm
on Thursday night. Looking at the ECMWF ensemble, the probability
of 0.01 inch of liquid or more is actually fairly high through the
period, topping out in the 50-70 percent range across southeast
Missouri despite the deterministic run's dryness. Will therefore
bump PoPs up a bit over NBM for Wednesday and Thursday again.
High pressure builds back into the Mid Mississippi Valley Friday
into Saturday. This will bring dry weather, cooler temperatures.
Highs and lows look to be near seasonal normals with highs in the
mid to upper 30s and lows mainly in the low to mid 20s.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1104 AM CST Sun Jan 3 2021
IFR/LIFR stratus eroded in the St. Louis metropolitan area through
the morning, but persists at KCOU and KUIN. The erosion should be
short-lived, however, with another upper-level disturbance
entering the area tonight that will aid in stratus redevelopment.
The current short-term forecast may need amending if the stratus
just west of St. Louis redevelops quicker than expected.
IFR CIGs are likely at all TAF sites yet again tonight, with KCOU
and KUIN seeing a higher likelihood of remaining at LIFR
overnight. LIFR CIGs are certainly possible at the St. Louis
metropolitan terminals, but they sit on the edge of the lowest
CIGs according to guidance. Freezing fog is also expected at KCOU
and KUIN, where temperatures will be in the upper 20s overnight.
Temperatures should be slightly warmer in the St. Louis
metropolitan terminals, so freezing fog is not mentioned in the
TAFs.
While ceilings may improve slightly late tomorrow morning,
conditions are not expected to improve significantly through the
forecast period.
MRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 38 29 44 28 / 0 0 0 0
Quincy 33 26 38 23 / 0 0 0 0
Columbia 38 27 42 25 / 0 0 0 0
Jefferson City 39 27 44 24 / 0 0 0 0
Salem 38 29 46 28 / 5 0 0 0
Farmington 43 29 50 26 / 0 0 0 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until noon CST today for Audrain MO-Boone MO-
Callaway MO-Cole MO-Knox MO-Moniteau MO-Monroe MO-Osage MO-
Shelby MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Jan 3, 11:39 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 1139 AM CST Sun Jan 3 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041745- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 1139 AM CST Sun Jan 3 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. MRB
Nearby
Dense Fog Advisories in Missouri, 2021Dense Fog Advisories in Illinois, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.